×

zbMATH — the first resource for mathematics

Stronger-than-Lyapunov notions of matrix stability, or how “flowers” help solve problems in mathematical ecology. (English) Zbl 1062.92072
Summary: Persistent patterns of interactions in a multi-component system (e.g., intra- and inter-species relations in a community of \(n\) interacting species) may imply a number of formalizations as special, stronger-than-Lyapunov, notions of matrix stability, like \(D\)-stability, qualitative stability, Volterra-Lyapunov stability, and others. A variety of these notions, each having a certain motivation with regard to uncertainties inherent in model applications, constitute a hierarchical topology, sometimes very intricate and not yet well-understood, in a formal space of real \(n \times n\)-matrices.
As visible forms of this hierarchy, Matrix Flowers are suggested where ’petals’ correspond to subsets of particular stability kinds, whose visible inclusion/intersection represent logical implication/junction. The Flowers are constructed under a few simple conventions, and, in the absence of ready characterizations, to draw a ‘petal’ often poses a challenging mathematical problem, whose solution may reveal a new biological knowledge of a general nature. Particular ’petals’ concern the topics of strong and weak interactions in a community, ’key’ species in its structure, diffusion instability in its spatial dynamics, where the flower plays a heuristic role in formulating a new problem or/and stimulating a new application.

MSC:
92D40 Ecology
15A99 Basic linear algebra
PDF BibTeX Cite
Full Text: DOI
References:
[1] N.S. Abrosov, Analysis of the species structure in a single trophic level (Applied to a continuous polyculture of microorganisms), Doctoral Dissertation, Institute of Biophysics, Krasnoyarsk, 1979 (in Russian)
[2] Arrow, K.J.; McManus, M., A note on dynamical stability, Econometrica, 26, 448-454, (1958) · Zbl 0107.37201
[3] Barbashin, E.A., Introduction to stability theory, (1967), Nauka Moscow, 223 pp. (in Russian) · Zbl 0198.19703
[4] Barker, G.P; Berman, A.; Plemmons, R.J., Positive diagonal solutions to the Lyapunov equations, Linear and multilinear algebra, 5, 249-256, (1978) · Zbl 0385.15006
[5] Berman, A.; Hershkowitz, D., Characterization of acyclic D-stable matrices, Linear algebra appl., 58, 17-32, (1984) · Zbl 0543.15015
[6] A. Bhaya, E. Kaszkurewicz, Matrix Diagonal Stability in Systems and Computation, Birkhauser, Boston, 1999, 272 pp · Zbl 0951.93058
[7] Cain, B.E., Real, 3×3, D-stable matrices, J. res. nat. bur. standards USA, 8OB, 75-77, (1976) · Zbl 0341.15009
[8] Cain, B.E., Inside the D-stable matrices, Linear algebra appl., 56, 237-243, (1984) · Zbl 0525.15008
[9] Carlson, D.; Datta, B.N.; Johnson, C.R., A semi-definite Lyapunov theorem and the characterization of tridiagonal D-stable matrices, SIAM J. algebra disc. methods, 5, 346-350, (1982)
[10] Clark, C.E.; Hallam, T.G., The community matrix in three species community models, J. math. biol., 16, 25-31, (1982) · Zbl 0503.92021
[11] Cross, G.W., Three types of matrix stability, Linear algebra appl., 20, 253-263, (1978) · Zbl 0376.15007
[12] Datta, B.N., Stability and D-stability, Linear algebra appl., 21, 135-141, (1978) · Zbl 0385.65015
[13] Datta, B.N., Stability and inertia, Linear algebra appl., 302-303, 563-600, (1999) · Zbl 0972.15009
[14] D.L. DeAngelis, W. Post, C.C. Travis, Positive Feedbacks in Natural Systems, Biomathematics, vol.15, Springer-Verlag, Berlin, 305 pp., 1986 · Zbl 0594.92001
[15] Fiedler, M.; Pták, V., On matrices with non-positive off-diagonal elements and positive principal minors, Czech. math. J., 12, 382-400, (1962) · Zbl 0131.24806
[16] F.R. Gantmacher, The Theory of Matrices, vol. 2, Chelsea, New York, 1960 (Chapter 16) · Zbl 0088.25103
[17] Goh, B.S., Global stability in many-species systems, Amer. natur., 111, 135-143, (1977)
[18] Goh, B.S., Robust stability concepts for ecosystem models, (), 467-487
[19] Harary, F.; Norman, R.Z.; Cartwright, D., Structural models: an introduction to the theory of directed graphs, (1965), John Wiley New York, (Chapter 7) · Zbl 0139.41503
[20] Hartfiel, D.J., Concerning the interior of D-stable matrices, Linear algebra appl., 30, 201-207, (1980) · Zbl 0442.15003
[21] Hernandes, M.-J., Dynamics of transitions between population interactions: a nonlinear interaction α-functions defined, Proc. royal soc. London B, 265, 1433-1440, (1998)
[22] Hershkowitz, D., Recent directions in matrix stability, Linear algebra appl., 171, 161-186, (1992) · Zbl 0759.15010
[23] Hofbauer, J.; Sigmund, K., The theory of evolution and dynamical systems, (1988), Cambridge University Press Cambridge, 341 pp
[24] Horn, R.A.; Johnson, C.R., Matrix analysis, (1990), Cambridge University Press Cambridge, 561 pp · Zbl 0704.15002
[25] Horn, R.A.; Johnson, C.R., Topics in matrix analysis, (1991.), Cambridge University Press Cambridge
[26] Jeffries, C., Qualitative stability and digraphs in model ecosystems, Ecology, 55, 1415-1419, (1974)
[27] Jeffries, C.; Klee, V.; Van den Driessche, P., When is a matrix sign stable?, Can. J. math., 29, 315-326, (1977) · Zbl 0383.15005
[28] Jeffries, C.; Klee, V.; Van den Driessche, P., Qualitative stability of linear systems, Linear algebra appl., 87, 1-48, (1987) · Zbl 0625.05033
[29] Johnson, C.R., Sufficient conditions for D-stability, J. econom. theory, 9, 53-62, (1974)
[30] Johnson, C.R., Second, third and fourth order D-stability, J. res. nat. bur. stand. USA, 78B, 11-13, (1974) · Zbl 0283.15005
[31] Johnson, C.R., D-stability and real and complex quadratic forms, Linear algebra appl., 9, 89-94, (1974) · Zbl 0292.15012
[32] Johnson, C.R.; Olesky, D.D.; Van den Driessche, P., Stability of M-matrix products, Linear and multilinear algebra, 18, 67-76, (1985) · Zbl 0603.15005
[33] G.V. Kanovei, D-stability of matrices and sign-constancy of polynomials, Kandidat-of-Science Dissertation, Mechanical-Mathematical Department of Moscow State University, 2000, 76 pp. (in Russian)
[34] G.V. Kanovei, On some necessary conditions and sufficient conditions for D- and aD-stability in matrices, Deposited in VIN ITI (Moscow) 07.02.2000, 1282-BOO, 2000, 73 pp. (in Russian)
[35] Kanovei, G.V.; Logofet, D.O., D-stability of 4-by-4 matrices, Comput. math. math. phys., 38, 1369-1374, (1998) · Zbl 0967.65053
[36] G.V. Kanovei, D.O. Logofet, Relations, properties, and transformations of D- and aD-stable matrices, Vestnik Moskovskogo Universiteta, Ser. 1, Mathematika, Mechanika 6 (2001) 51-54 (in Russian)
[37] G.V. Kanovei, V.N. Nefedov, On some necessary conditions and sufficient conditions for a real polynomial in several variables to be positive in the positive orthant, Deposited in VIN ITI (Moscow) 07.02.2000, 1281-B00, 2000 (in Russian)
[38] Kraaijevanger, J.F.B.M., A characterization of Lyapunov diagonal stability using Hadamard products, Linear algebra appl., 151, 245-254, (1991) · Zbl 0724.15014
[39] Law, R.; Morton, R.D., Permanence and the assembly of ecological communities, Ecology, 77, 762-775, (1996)
[40] Leontief, W.W., The structure of American economy, (1949), Academic Press London, 181 pp
[41] Leontief, W.W., Input-output economics, (1966), Oxford University Press New York, 561 pp
[42] Logofet, D.O., On the hierarchy of subsets of stable matrices, Soviet math. dokl., 34, 247-250, (1987) · Zbl 0619.15013
[43] Logofet, D.O., Do there exist diagonally stable matrices without dominating diagonal?, Soviet math. dokl., 38, 113-115, (1989) · Zbl 0676.15011
[44] Logofet, D.O., Matrices and graphs: stability problems in mathematical ecology, (1993), CRC Press Boca Raton, FL, 308 pp · Zbl 0333.92013
[45] Logofet, D.O., Structurally open subsets of stable matrices, Doklady mathematics, 54, 528-530, (1996) · Zbl 0893.15013
[46] Logofet, D.O., Svicobians of the compartment models and dad-stability of the svicobians: aggregating “0-dimensional” models of global biogeochemical cycles, Ecol. modell., 104, 29-47, (1997)
[47] Logofet, D.O., Svicobians of the compartment models and dad-stability of the svicobians, Doklady mathematics, 57, 371-373, (1998) · Zbl 0968.93072
[48] Logofet, D.O., Paths and cycles as tools for characterizing some classes of matrices, Dokl. math., 60, 46-49, (1999) · Zbl 0961.05050
[49] Logofet, D.O.; Ul’janov, N.B., Necessary and sufficient conditions for sign stability of matrices, Soviet math. dokl., 25, 676-680, (1982) · Zbl 0509.15008
[50] Logofet, D.O.; Ulianov, N.B., Sign stability in model ecosystems: a complete class of sign-stable patterns, Ecol. modell., 16, 173-189, (1982)
[51] A.J. Lotka, Elements of Physical Biology, Williams & Wilkins, Baltimore, MD, 1925 (reissued as Elements of Mathematical Biology, Dover, New York, 1956, 465 pp.) · JFM 51.0416.06
[52] Marcus, M.; Minc, A., A survey of matrix theory and matrix inequalities, (1964.), Allyn & Bacon Boston
[53] May, R.M., Stability in model ecosystems, Quant. ecol., 6, 18-56, (1971)
[54] May, R.M., Qualitative stability in model ecosystems, Ecology, 54, 638-641, (1973)
[55] R.M. May, Stability and Complexity in Model Ecosystems (Monographs in Population Biology, vol. 6), 2nd ed., Princeton University Press, Princeton, NJ, 1974, 265 pp
[56] Maybee, J.S.; Olesky, D.D.; Van den Driessche, P.; Wiener, G., Matrices, digraphs, and determinants, SIAM J. matrix anal. appl., 10, 500-519, (1989) · Zbl 0701.05038
[57] Metzler, L., Stability of multiple markets: the Hicks conditions, Econometrica, 13, 277-292, (1945) · Zbl 0063.03906
[58] Moylan, P.J., Matrices with positive principal minors, Linear algebra appl., 17, 53-58, (1977) · Zbl 0356.15005
[59] Murray, J.D., Mathematical biology, (1990.), Springer Berlin
[60] Nefedov, V.N., Polynomial optimization problems, Comput. math. math. phys., 27, 13, 13-21, (1987) · Zbl 0654.90080
[61] Nefedov, V.N., Estimation of error in convex polynomial optimization problems, Comput. math. math. phys., 30, 11, 147-158, (1990) · Zbl 0719.90054
[62] Neutel, A.-M.; Heesterbeek, J.A.P.; DeRuiter, P.C., Stability in real food webs: weak links in long loops, Science, 296, 1120-1123, (2002)
[63] Nikaido, H., Convex structures and economic theory, (1968), Academic Press New York, (Chapter 7) · Zbl 0172.44502
[64] Odum, E.P., Basic ecology, (1983), Saunders College Publishing Philadelphia, (Chapter 7)
[65] Ostrowski, A., Uber die determinanten mit uberwiegender hauptdiagonale, Comment. math. helv., 10, 1937-1938, (1937) · JFM 63.0035.01
[66] Pimm, S.L., Food webs, (1982), Chapman & Hall London, 219 pp
[67] Post, W.M.; Pimm, S.L., Community assembly and food web stability, Math. biosci., 64, 169-192, (1983) · Zbl 0519.92026
[68] Pykh, Yu.A., Equilibrium and stability in models of population dynamics, (1983), Nauka Moscow, 182 pp. (in Russian) · Zbl 0522.92009
[69] Quirk, J.P.; Ruppert, R., Qualitative economics and the stability of equilibrium, Rev. econom. studies, 32, 311-326, (1965)
[70] Quirk, J.; Saposnick, R., Introduction to general equilibrium and welfare economics, (1968), McGrow-Hill New York, 221 pp
[71] Redheffer, R., Volterra multipliers II, SIAM J. algebra disc. methods, 6, 612-623, (1985) · Zbl 0572.15010
[72] Samuelson, P.A., (), 1971.
[73] F.M. Scudo, J.R. Ziegler, The Golden Age of Theoretical Ecology: 1923-1940. A Collection of Works by V. Volterra, V.A. Kostitzin, A. A. Lotka, A.N. Kolmogoroff, Lecture Notes in Biomathematics, vol. 22, Springer, Berlin, 1978, 490 pp · Zbl 0372.92002
[74] Seidenberg, A., A new decision method for elementary algebra, Ann math. ser. 2, 60, 356-374, (1954) · Zbl 0056.01804
[75] Šiljak, D.D., Connective stability of complex ecosystems, Nature (London), 249, 280., (1974)
[76] Šiljak, D.D., When is a complex system stable, Math. biosci., 25, 25-50, (1975) · Zbl 0316.92014
[77] Svirezhev, Yu.M., On some general properties of trophic networks, Ecol. modell., 99, 7-17, (1997)
[78] Svirezhev, Yu.M.; Logofet, D.O., Ustoychivost bilogicheskih soobschestv, (1978), Nauka Moscow, 352 pp (in Russian; revised English translation: Stability of Biological Communities, Mir Publishers, Moscow, 1983, 319 pp.)
[79] Takeuchi, Y., Global dynamic properties of Lotka-Volterra systems, (1996.), World Scientific Singapore
[80] Takeuchi, Y.; Adachi, N.; Tokumara, H., Global stability of ecosystems of the generalized Volterra type, Math. biosci., 42, 119-136, (1978) · Zbl 0394.92024
[81] Tarski, A., A decision method for elementary algebra and geometry, (1951.), University of California Press Berkeley, Los Angeles
[82] Taussky, O., Programmation en mathematiques numeriques, Colloq. int. du centre natl. de la rech. sci., Paris, sept., 1966, 75-88, (1966)
[83] Togawa, Y., A geometrical study of the D-stability problem, Linear algebra appl., 33, 133-151, (1980) · Zbl 0464.15005
[84] Turing, A., The chemical basis of morphogenesis, Philosophical transactions of the royal society B, 237, 37-72, (1952) · Zbl 1403.92034
[85] V. Volterra, Leçons sur la Théorie Mathématique de la Lutte pour la Vie. Gauthier-Villars, Paris, 1931, 214 pp
[86] Yodzis, P., 1978. Competition for Space and the Structure of Ecological Communities, Lecture Notes in Biomathematics, vol. 25, Berlin, Springer, 191 pp · Zbl 0387.92009
[87] Zavalishin, N.N.; Logofet, D.O., Modelling ecological systems according to a given ‘stores-flows’ diagram, Matematicheskoe modelirovanie, 9, 19, 3-17, (1997), (in Russian) · Zbl 0993.92502
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.